Alert archive / New York / Coastal Flood Statements in 2016

Coastal Flood Statement 35, NWS New York, NY

November 19, 20164 counties in New York

NWS New York, NY issued this coastal flood statement at Nov 19, 2016, 5:23 AM EST for 4 counties in New York. It took effect at Nov 19, 2016, 10:00 AM EST. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Nov 19, 2016, 5:23 AM EST (10:23 UTC)
In effect from
Nov 19, 2016, 10:00 AM EST
Expired
Nov 19, 2016, 1:00 PM EST
In force
3 hr
Issued by
NWS New York, NY

Counties Kings County, NY, Nassau County, NY, Queens County, NY, Richmond County, NY

The radar

The Brookhaven radar (KOKX), 89 km from the middle of the area, began a volume at 10:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 10.4 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2016-11-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2016-11-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2988 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

124 
WHUS41 KOKX 191023
CFWOKX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
523 AM EST SAT NOV 19 2016

...LOCALIZED MINOR COASTAL FLOODING WITH THE HIGH TIDE LATE THIS
MORNING TO AROUND MIDDAY...

NYZ074-075-178-179-191800-
/O.NEW.KOKX.CF.S.0035.161119T1500Z-161119T1800Z/
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-SOUTHERN QUEENS-
SOUTHERN NASSAU-
523 AM EST SAT NOV 19 2016

* LOCATIONS...THE SOUTH SHORE BACK BAYS OF NASSAU COUNTY...THE
  LONG ISLAND AND NEW YORK CITY OCEANFRONT WEST OF FIRE ISLAND
  INLET...AND THE SOUTH SHORE OF STATEN ISLAND ALONG LOWER NEW
  YORK BAY AND RARITAN BAY.

* TIDAL DEPARTURES...1 TO 1.5 FEET IN MOST PLACES...EXCEPT UP TO
  2 FEET AT THE FREEPORT GAGE.

* BEACH EROSION...MINOR BEACH EROSION POSSIBLE AT THE OCEAN
  BEACHES. 

* TIMING...AROUND AND SHORTLY AFTER THE TIMES OF ASTRONOMICAL HIGH
  TIDE...BETWEEN 10 AM AND 1 PM. 

* IMPACTS...LOCALIZED MINOR FLOODING ALONG PORTIONS OF THE
  IMMEDIATE COASTLINE. 

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this coastal flood statement went out at Nov 19, 4:56 AM EST, 27 minutes earlier.

Area forecast discussion, Nov 19, 4:56 AM EST, 27 minutes before
Area Forecast Discussion
National Weather Service New York NY
456 AM EST Sat Nov 19 2016

.SYNOPSIS...
High pressure over the area will weak today as a strong cold front
approaches, and as low pressure meanders well offshore. The front
will pass through tonight, followed by colder, windy, and
unsettled conditions Sunday into Monday as associated low
pressure lingers just to the north. High pressure will return
Tuesday into Wednesday, followed by low pressure from Wednesday
night into Friday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Skies should be sunny in most places today, but a low cloud bank
slowly advancing westward from Cape Cod and the Islands should
start to spread across eastern Long Island and SE CT, especially
this afternoon as winds turn onshore with the high weakening and
shifting east. Clouds and precip with the cold front approaching
from the west look to hold off until after dark.

Temps outperformed MOS guidance by quite a bit yesterday in some
spots. Do not think this will be quite the case today with onshore
flow and a developing marine inversion limiting mixing, but still
think lower 60s are attainable in most places, and mid 60s in NYC
and urban NE NJ. Forecast highs at JFK/ISP could be close to
record highs for the date.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
Continued onshore flow in advance of the front could lead to some
spotty drizzle across eastern Long Island and southern CT this
evening. Meanwhile a strong cold front should move across tonight,
followed by a band of showers as moisture and forcing lag behind
the front. Because of this, do not think thunder will occur with
the band of showers as post-frontal cold air advection kills any
potential low level instability.

Winds increase after midnight tonight behind the cold front with
gusts of 30-40 mph expected. Winds increase out of the W Sunday
and likely will reach advisory levels over NYC/Long Island and
most of NE NJ. Sustained winds of 30-35 mph have been indicated by
MOS at KJFK/KISP/KFOK for the past couple of days. Winds at
950-850 hPa are progged to 35-45 kt Sunday-Monday with steep low
level lapse rates - near dry adiabatic over NE NJ/NYC/Long Island,
as a result gusts of 45-50 mph probable during this time frame.
Across the Lower Hudson Valley and S CT winds probably will stay
just below advisory levels Sunday-Monday with sustained winds of
15-30 mph and gusts of 30-45 mph.

At this time confidence is not quite at the required 80 percent
level to issue a wind advisory for Sunday-Monday across NE
NJ/NYC/Long Island.

On Sunday into Monday, an upper low will pass to the north, and
shortwaves pivoting around the upper low could bring scattered
rain and snow showers, especially late day Sunday into Sunday
evening, then possibly again out east late Sunday night into
Monday morning. The first of these shortwaves could generate a
quick burst of snow in the higher elevations well north/west of
NYC, with up to an inch accumulation possible. May also have to
watch areas from NYC metro north/west for any lake effect
streamers that manage to make into down into the area per 00Z NAM
Nest forecast.

High temps should be mainly in the mid/upper 40s on Sunday, and
only in the lower and mid 40s on Monday, per a blend of NAM 2m
temps and GFS/ECMWF MOS adjusted upward by 2-3 degrees.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Still brisk and cool on Tuesday as high pressure builds in, with
highs only in the 40s. Should see moderation closer to average on
Wed, with highs 45-50.

Low pressure will approach Wednesday night through Thanksgiving
Day, bringing a chance for a light to moderate precipitation
event. The atmosphere may be cold enough to support a wintry mix
at the onset across the western and northern suburbs Wednesday
night into early Thursday morning.

&&

.AVIATION /09Z SATURDAY THROUGH WEDNESDAY/...
A cold front approaches from the west today, then crosses the Tri-
State into tonight.

VFR today, except at KGON and possibly KISP where MVFR ceilings
could build in late this afternoon. For now confidence is only high
enough to reflect this possibility at KGON.

Ceilings lower to 3500-5000 ft early this evening, with MVFR
ceilings likely with the passage of a line of showers from mid
evening to early morning from west to east. The exception is at KGON
where ceilings should remain at MVFR levels this evening.

Light and variable winds, become NE-E at under 10 kt by mid morning,
then SE at 10kt or less by early afternoon. Winds shift to the W
from W to E this evening as the front moves through, and increase in
speed to 10-20kt with gusts 20-30kt.

.OUTLOOK FOR 06Z SUNDAY THROUGH WEDNESDAY...
.Late tonight...MVFR with local IFR at times. in showers and fog.
W-NW winds G25-30KT likely.
.Sunday-Monday...VFR with occasional MVFR in isolated-scattered rain
showers during the day and rain and/or snow showers at night. W-NW
winds 20-30G30-40KT likely. Strongest winds will be at NE
NJ/NYC/Long Island terminals.
.Monday night-Tuesday...VFR. NW winds G20-30KT probable.
.Tuesday night-Wednesday...VFR.

&&

.MARINE...
A relaxed pressure gradient today will limit winds over the waters
around Long Island to 10 kt or less. Weakening east swells will have
seas on the coastal ocean waters at 2-4 ft.

The pressure gradient rapidly tightens tonight, with SCA
conditions developing this evening for the coastal ocean waters,
NY Harbor and W Long Island sound, and on the remainder of the
waters after midnight. Occasional gusts to gale force are possible
on all waters after midnight. SCA is in effect for the coastal
ocean waters, NY Harbor and W Long Island Sound waters for
tonight, and for remainder of the waters tonight after 10 PM
tonight as a result.

Low level winds of 35 to 45 kt coupled with strong low level
instability Sunday-Monday will enable most if not all of those
winds to mix down to the surface. As a result have issued a Gale
Warning for all waters from 7 AM Sunday through 7 PM Monday. Seas
on the coastal ocean waters will build to 6-12 ft and to 4-7 ft
on Central and Eastern Long Island Sound by Sunday evening as a
result.

Gales could linger into Monday night for the coastal ocean waters,
Eastern Long Island and the Bays of Long Island. with SCA
conditions on W Long Island Sound and New York Harbor.

The pressure gradient slackens on Tuesday, with winds reducing to up
to 20 kt on the coastal ocean waters and up to 15 kt on the
Sound/Harbor/Bays. By Wednesday afternoon, the pressure gradient
will be light across all waters with winds 10 kt or less. Seas on
the coastal ocean waters should remain at SCA levels for most if
not all of Tuesday.

&&

.HYDROLOGY...
Showers tonight could bring 1/4 to 1/2 inch of rain to areas well
north/west of NYC, and lower amounts of 1/10 to 1/4 inch
elsewhere. No hydrologic impact expected.

Scattered instability rain and wet snow showers are possible
Sunday into Monday. The higher elevations well north/west of NYC.
mainly above 1000 ft, could see snow accumulation of up to an
inch.

The next potential for a widespread precipitation event will be
from Wednesday night through Thursday night as low pressure
approaches, with potential for 1/4 to 1/2 inch, mainly rain.

&&

.TIDES/COASTAL FLOODING...
Water levels on the oceanfront west of Fire Island Inlet, in
Staten Island along Raritan Bay, and and at the most vulnerable
south shore back bay locations such as Freeport, should briefly
touch minor coastal flood thresholds with the next high tide, due
to incoming swell from an offshore low. Will issue a coastal flood
statement to address this.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory from 6 PM this evening to 6 AM EST Sunday
     for ANZ335-338-350-353-355.
     Gale Warning from 6 AM Sunday to 6 PM EST Monday for ANZ330-
     335-338-340-345-350-353-355.
     Small Craft Advisory from 10 PM this evening to 6 AM EST
     Sunday for ANZ330-340-345.

&&

SYNOPSIS...GC/Goodman
NEAR TERM...Goodman
SHORT TERM...Goodman
LONG TERM...GC/Goodman
AVIATION...Maloit
MARINE...Maloit
HYDROLOGY...GC/Goodman
TIDES/COASTAL FLOODING...Goodman
Hazardous weather outlook, Nov 19, 4:38 AM EST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
438 AM EST SAT NOV 19 2016

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-200945-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
438 AM EST SAT NOV 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-200945-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
438 AM EST SAT NOV 19 2016

...GALE WARNING IN EFFECT FROM 6 AM SUNDAY TO 6 PM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

MALOIT

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 19, 3:56 AM ESTGale WarningOKX4 days
Nov 19, 3:25 PM ESTWind AdvisoryOKXBronx, Kings, Nassau, New York, Orange, Putnam and 5 more52 hr

Nearby

Coastal Flood Statements in New York, 2016Every coastal flood statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.